Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 22, 2018, 10:07 PM CDT for Ochiltree County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2018, 10:07 PM CDT (03:07 UTC)
- Expired
- Aug 23, 2018, 1:57 AM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Ochiltree County, TX
The radar
The Amarillo radar (KAMA), 148 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 10:42 PM CDT | FLASH FLOOD | Perryton, TX | CARS FLOODED OUT DUE TO RUNNING WATER OVER ROADWAYS IN N PERRYTON. THREE-QUARTERS OF A MILE OF US HIGHWAY 83 COVERED WITH FLOWING WATER, AND WATER MAKING CONTACT WITH WRIGHT ELEMENTARY SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1040 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
251
WGUS54 KAMA 230307
FFWAMA
TXC357-230600-
/O.NEW.KAMA.FF.W.0008.180823T0307Z-180823T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
1007 PM CDT WED AUG 22 2018
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Central Ochiltree County in the Panhandle of Texas...
* Until 100 AM CDT.
* At 1007 PM CDT, local law enforcement officials reported
thunderstorms producing heavy rain across the warned area. Three to
five inches of rain have already fallen. Flash flooding is
expected.
* Some locations that will experience flooding include...
Perryton, Waka and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3642 10066 3627 10066 3626 10108 3641 10108
$$
Rutt2 follow-up statements
314
WGUS54 KAMA 230352
FFWAMA
TXC357-230900-
/O.EXT.KAMA.FF.W.0008.000000T0000Z-180823T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
1052 PM CDT WED AUG 22 2018
The National Weather Service in Amarillo has extended the
* Flash Flood Warning for...
Central Ochiltree County in the Panhandle of Texas...
* Until 400 AM CDT.
* At 1051 PM CDT, local law enforcement officials reported flooding
throughout the Perryton area and encourages residents to avoid
driving through flooded areas. Up to five inches of rain have
already fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Perryton, Waka and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3642 10066 3627 10066 3626 10108 3641 10108
$$
Rutt620 WGUS74 KAMA 230657 FFSAMA Flash Flood Statement National Weather Service Amarillo TX 157 AM CDT THU AUG 23 2018 TXC357-230656- /O.CAN.KAMA.FF.W.0008.000000T0000Z-180823T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ochiltree TX- 157 AM CDT THU AUG 23 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL OCHILTREE COUNTY IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3642 10066 3627 10066 3626 10108 3641 10108 $$ DGW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 8:18 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 22, 8:18 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 818 PM CDT Wed Aug 22 2018 .UPDATE...Thunderstorm activity is currently over the central Texas Panhandle, with a storm or two entering the eastern portions of the Oklahoma Panhandle. So far, thunderstorm activity over Colorado and New Mexico has either not materialized or struggled to maintain itself over the last few hours. Have updated grids to reduce PoP chances in the western half of the combined Panhandles, and refocused higher chances along and east of the regions with ongoing activity. It is expected that these thunderstorms will dissipate shortly after sunset. Later tonight a shortwave trof passing to the north of the region could potentially cause more convection, but the latest hi-res models have been on the downtrend with this activity timed for early Thursday morning. Will retain low end PoP chances to account for this potential. Bieda/Hoffeditz && .AVIATION...00Z TAFs...Previous Discussion... VFR conditions for the 00Z TAF period barring any isolated thunderstorms. Currently isolated showers and thunderstorms are across the combined Panhandles. Confidence is low as to whether KDHT and KAMA will be impacted and there for TAFs only reflect VCTS. KGUY may see some storms come in from southeast Colorado and has a tempo group. Model guidance is currently suggesting all storm activity will be over by 06Z. Winds will be mainly out of the south at 10-15kts and CIGS and VIS will be VFR unless an isolated storm potentially brings conditions down to MVFR temporarily. Hoffeditz && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 91 67 95 70 95 / 20 40 5 20 5 Beaver OK 80 66 97 69 96 / 50 60 10 30 5 Boise City OK 84 64 89 64 92 / 40 40 10 20 10 Borger TX 93 71 100 72 98 / 50 80 10 30 5 Boys Ranch TX 93 68 97 69 97 / 30 20 10 30 5 Canyon TX 92 67 94 69 96 / 20 20 5 20 5 Clarendon TX 90 68 96 72 98 / 20 30 5 10 5 Dalhart TX 89 65 92 64 93 / 30 40 10 30 5 Guymon OK 85 66 96 66 95 / 40 60 10 30 5 Hereford TX 91 66 93 68 95 / 10 20 5 10 5 Lipscomb TX 88 70 98 72 98 / 50 70 10 40 5 Pampa TX 89 69 96 71 96 / 60 80 10 30 5 Shamrock TX 90 69 96 73 99 / 10 20 5 20 5 Wellington TX 91 70 97 73 101 / 10 20 5 10 5 && .PREV DISCUSSION... /Issued 447 PM CDT Wed Aug 22 2018/ DISCUSSION... Noteworthy items continue to be evening convection and trend towards above normal temperatures to end the month. There were also signs of the month ending dry, and while this is still a possibility there are signs of precipitation now. Determining how much faith we can put in these precipitation chances in the long term will be a challenge going forward as analog signs are still favoring below normal conditions for precipitation. Pattern aloft still shows high pressure centered over Texas. There is also a cutoff low coming out of the Pacific Northwest into the Great Basin/Northern Rockies region. This low will essentially track east across northern portions of the CONUS the next several days. In response, there will be small ripples of energy riding south of the low scrapping over portions of the Panhandles. For tonight specifically, there will be ample CAPE around, albeit less than yesterday, but still in the 1000-2000 J/kg range. This combined with 0-6km shear around 20-35 knots could produce some strong updrafts, but these will likely be on initial storms only. As a result, hail threat will most likely be initial convection, and thereafter the main threat will be strong wind speeds. Hail up to quarters may be possible with strong wind speeds around 60 mph. Another threat will be heavy rainfall given the high precipitable water values well into the 90th percentile and the expected slow moving nature of the thunderstorms tonight. Tornado threat does not appear likely. Initially storms will struggle given the cap in place, but this will likely break after 6 pm. A few isolated echos can be seen on radar at 4pm, but have not taken off quite yet. Nearing 5 pm and these storms have grown in coverage but still remain under severe criteria. For Thursday we will have much less CAPE to work with, but shear isn't too bad around 20-35 knots mainly across northern portions of the outlook area. Surface low/trough will be noted around southeastern Colorado to western Kansas tomorrow. The trough will push east through the day and ahead of the trough axis wind speeds will be breezy from the southwest around 15 to 25 mph in the afternoon. Dry southwest air mass ahead of the trough will limit precipitation chances until the evening hours when the axis pushes through the Panhandles. Severe weather does not look likely, but a few strong storms may be possible. Rain chances are best after 7pm behind the trough axis. By Friday high pressure aloft begins to shift eastward. Chance for rainfall continues into Friday night but these chances will be small around 20 percent at this time. High pressure continues to shift east/northeast towards central parts of the east coast. This will put us under southwesterly flow aloft which should help usher in dry warm air. This will help keep our highs in the mid to upper 90s through the end of the week and into next week. Precipitation chances will likely be less favored during this time too unless we can tap into some moisture, but chances are we will be more likely in a dry situation. Have precipitation chances Monday night and Tuesday night but confidence is low for these chances. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 36/98/23
Hazardous weather outlook, Aug 22, 4:09 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 409 PM CDT Wed Aug 22 2018 OKZ001>003-TXZ001>020-317-230915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 409 PM CDT Wed Aug 22 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Strong to severe storms expected tonight across mainly northern portions of the outlook area. Wind and hail will be the primary threats with these storms. Heavy rainfall may cause localized flooding issues as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances continue Thursday night and then again Friday night for portions of the combined Panhandles. Thunderstorm chances return Monday night and Tuesday night. Some storms may be strong to severe with hail and wind as the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Guerrero
In the hours before
Special weather statement, Aug 22, 8:35 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
835 PM CDT WED AUG 22 2018
TXZ003-004-230200-
Ochiltree TX-Hansford TX-
835 PM CDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HANSFORD AND
NORTHERN OCHILTREE COUNTIES UNTIL 900 PM CDT...
At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farnsworth, or 12 miles west of Perryton, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Perryton, Waka and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3634 10066 3617 10101 3634 10118 3650 10103
3650 10085
TIME...MOT...LOC 0135Z 230DEG 15KT 3634 10103
RuttSpecial weather statement, Aug 22, 8:52 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Amarillo TX 852 PM CDT WED AUG 22 2018 TXZ004-009-230215- Ochiltree TX-Roberts TX- 852 PM CDT WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ROBERTS AND SOUTHWESTERN OCHILTREE COUNTIES UNTIL 915 PM CDT... At 852 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles southeast of Waka, or 17 miles southeast of Spearman, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Roberts and southwestern Ochiltree Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3600 10090 3609 10102 3626 10089 3606 10066 TIME...MOT...LOC 0152Z 232DEG 13KT 3608 10092 Rutt
Special weather statement, Aug 22, 9:05 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Amarillo TX 905 PM CDT WED AUG 22 2018 TXZ004-230230- Ochiltree TX- 905 PM CDT WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OCHILTREE COUNTY UNTIL 930 PM CDT... At 905 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Perryton, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Perryton and Wolf Creek Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3625 10096 3643 10096 3650 10055 3612 10055 TIME...MOT...LOC 0205Z 270DEG 18KT 3633 10083 Rutt
Local storm report, Aug 22, 9:17 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
917 PM CDT WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD FARNSWORTH 36.32N 100.97W
08/22/2018 OCHILTREE TX TRAINED SPOTTER
WATER IS FLOWING HEAVILY OVER PRIVATE DRIVEWAY WITH
APPROXIMATELY 400 FEET COVERED.
&&
EVENT NUMBER AMA1800459
BIEDASpecial weather statement, Aug 22, 9:39 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
939 PM CDT WED AUG 22 2018
TXZ004-009-230315-
Ochiltree TX-Roberts TX-
939 PM CDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND
SOUTHWESTERN OCHILTREE COUNTIES UNTIL 1015 PM CDT...
At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Spearman, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Roberts and southwestern Ochiltree Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3607 10079 3598 10099 3604 10109 3609 10109
3621 10104
TIME...MOT...LOC 0239Z 218DEG 14KT 3605 10103
RuttLocal storm report, Aug 22, 9:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
951 PM CDT WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM FLOOD PERRYTON 36.39N 100.80W
08/22/2018 OCHILTREE TX BROADCAST MEDIA
ABC AFFILIATE SENT PHOTOS OF LOCALIZED FLOODING AROUND
WRIGHT ELEMENTARY SCHOOL.
&&
EVENT NUMBER AMA1800460
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:17 PM CDT | Special Weather Statement | AMA | Donley | 28 min |
| Aug 22, 8:35 PM CDT | Special Weather Statement | AMA | Ochiltree | 25 min |
| Aug 22, 8:52 PM CDT | Special Weather Statement | AMA | Ochiltree | 23 min |
| Aug 22, 8:56 PM CDT | Areal Flood Advisory | AMA | Hansford, Ochiltree | 3 hr |
| Aug 22, 9:05 PM CDT | Special Weather Statement | AMA | Ochiltree | 25 min |
| Aug 22, 9:39 PM CDT | Special Weather Statement | AMA | Ochiltree | 36 min |
| Aug 23, 12:21 AM CDT | Special Weather Statement | AMA | Lipscomb | 24 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.